Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 282, NWS Morristown, TN

August 1, 2012Marion County, Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 1, 2012, 9:10 PM CDT for Marion County, Sequatchie County, Tennessee. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2012, 9:10 PM CDT (02:10 UTC)
Expired
Aug 1, 2012, 9:45 PM CDT
In force
35 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Marion County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 53 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 9:35 PM CDTTSTM WND DMG4 Sw Martin Springs, TNSEVERAL TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 2:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2342 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1658 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

336 
WUUS54 KMRX 020210
SVRMRX
TNC115-153-020245-
/O.NEW.KMRX.SV.W.0282.120802T0210Z-120802T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
910 PM CDT WED AUG 1 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN EAST TENNESSEE...
  SEQUATCHIE COUNTY IN EAST TENNESSEE...

* UNTIL 945 PM CDT

* AT 907 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  SOUTH OF GRUETLI-LAAGER...OR 16 MILES WEST OF DUNLAP...AND MOVING
  SOUTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  DUNLAP...JASPER...WHITWELL...GRIFFITH CREEK...CARTWRIGHT...MARTIN
  SPRINGS...POWELLS CROSSROADS...HALETOWN (GUILD) AND LONE OAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3498 8558 3520 8588 3523 8587 3525 8584
      3522 8574 3524 8570 3529 8571 3533 8556
      3538 8550 3544 8553 3535 8526 3514 8541
      3505 8542 3497 8553
TIME...MOT...LOC 0210Z 308DEG 24KT 3528 8563

$$
2 follow-up statements
740 
WWUS54 KMRX 020223
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
923 PM CDT WED AUG 1 2012

TNC115-153-020245-
/O.CON.KMRX.SV.W.0282.000000T0000Z-120802T0245Z/
SEQUATCHIE TN-MARION TN-
923 PM CDT WED AUG 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR MARION AND SEQUATCHIE COUNTIES...

AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR GRIFFITH CREEK...OR 13 MILES SOUTHWEST OF DUNLAP...
MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  JASPER...WHITWELL...CARTWRIGHT...MARTIN SPRINGS...POWELLS
  CROSSROADS AND HALETOWN (GUILD).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3498 8558 3520 8588 3523 8587 3525 8584
      3522 8574 3524 8570 3529 8571 3533 8556
      3538 8550 3544 8553 3535 8526 3514 8541
      3505 8542 3497 8553
TIME...MOT...LOC 0222Z 309DEG 29KT 3522 8553

$$
952 
WWUS54 KMRX 020244
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
944 PM CDT WED AUG 1 2012

TNC115-153-020254-
/O.EXP.KMRX.SV.W.0282.000000T0000Z-120802T0245Z/
SEQUATCHIE TN-MARION TN-
944 PM CDT WED AUG 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR MARION AND SEQUATCHIE COUNTIES
WILL EXPIRE AT 945 PM CDT...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR CENTRAL TENNESSEE.

LAT...LON 3498 8558 3520 8588 3523 8587 3525 8584
      3522 8574 3524 8570 3529 8571 3533 8556
      3538 8550 3544 8553 3535 8526 3514 8541
      3505 8542 3497 8553
TIME...MOT...LOC 0244Z 309DEG 29KT 3511 8536

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 6:30 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 1, 6:30 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 PM EDT WED AUG 1 2012

.AVIATION...
CURRENT SURFACE ANALYSIS SHOWS A WEAK QUASI-STATIONARY FRONTAL
BOUNDARY ORIENTED WEST-TO-EAST OVER KENTUCKY...WITH A VERY HUMID AIR
MASS OVER THE FORECAST AREA. AN UPPER-LEVEL SHORT WAVE WAS HELPING
TO TRIGGER SCATTERED CONVECTION OVER THE TN RIVER VALLEY THIS
EVENING...BUT WILL INCLUDE VCTS ONLY AT KTRI WHERE CURRENT RADAR
TRENDS INDICATE THE POSSIBILITY OF CONVECTION NEARING THE TAF SITE.
OTHERWISE...EXPECT SOME FOG TO DEVELOP AFTER MIDNIGHT AT ALL THREE
TAF SITES...WITH MVFR VISIBILITIES AT KCHA AND SOME IFR VISIBILITIES
AT KTYS AND KTRI. OUTSIDE OF ANY CONVECTION AND THE MORNING FOG...
EXPECT VFR CONDITIONS AND LIGHT WINDS THROUGHOUT MOST OF THE TAF
PERIOD AT ALL THREE TAF SITES.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG
Hazardous weather outlook, Aug 1, 3:20 AM CDT, 17 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
420 AM EDT WED AUG 1 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-021000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
420 AM EDT WED AUG 1 2012 /320 AM CDT WED AUG 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 1, 7:21 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
821 PM EDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             CLEVELAND               35.18N 84.87W
08/01/2012  E0.50 INCH       BRADLEY            TN   TRAINED SPOTTER

&&

JWINTON
Local storm report, Aug 1, 7:30 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
830 PM EDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HIGH SUST WINDS  CLEVELAND               35.18N 84.87W
08/01/2012  M58 MPH          BRADLEY            TN   TRAINED SPOTTER

&&

JWINTON
Local storm report, Aug 1, 7:48 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
848 PM EDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             WISE                    36.98N 82.58W
08/01/2012  E1.00 INCH       WISE               VA   911 CALL CENTER

            NICKEL TO QUARTER SIZED HAIL

&&

JWINTON
Local storm report, Aug 1, 7:49 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
849 PM EDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             CLEVELAND               35.18N 84.87W
08/01/2012  E0.75 INCH       BRADLEY            TN   TRAINED SPOTTER

&&

JWINTON
Local storm report, Aug 1, 7:54 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
854 PM EDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     HAIL             CLEVELAND               35.18N 84.87W
08/01/2012  E1.25 INCH       BRADLEY            TN   PUBLIC

&&

JWINTON
Special weather statement, Aug 1, 8:36 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
936 PM EDT WED AUG 1 2012

TNZ099-100-020200-
BRADLEY TN-HAMILTON TN-
936 PM EDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND BRADLEY COUNTIES
UNTIL 1000 PM EDT...

AT 928 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARRISON...OR 9 MILES NORTHEAST OF
CHATTANOOGA...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OOLTEWAH...
MCDONALD...COLLEGEDALE...EAST BRAINERD AND FLINT SPRINGS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:18 PM CDTAreal Flood AdvisoryMRXBradley, McMinn, Polk117 min
Aug 1, 7:28 PM CDTSevere Thunderstorm WarningMRXBradley, Hamilton, Polk32 min
Aug 1, 7:47 PM CDTTornado WarningMRXBradley, Hamilton28 min
Aug 1, 8:00 PM CDTFlash Flood WarningMRXBradley3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.